After surgery, nausea may occur due to:
- Pre surgery anxiety
- Drugs given during surgery
- Medications taken after surgery
Pre surgery anxiety causes increased stomach acid production and that, associated with an empty stomach, can lead to nausea. It is recommended that as soon as possible (with in 1 to 2 hours) after surgery, the patient should begin a liquid diet. Avoid caffeine. Ice chips and ginger ale will calm the stomach. Liquids including Ensure, Jell-O and light soups or broths will help protect the stomach and start the digestive process.
We generally do not use any medications during surgery that would aggravate the stomach.
Some pain medications and some antibiotics may cause nausea. If the pain pills are causing nausea, then break the pill in half and take half, wait ½ hour and the take the other half. You may supplement your narcotic pain medication with Ibuprofen or Tylenol to help prevent stomach irritation.
If nausea or vomiting persists, contact your doctor.